Texas, 2023

Damaging Winds in Texas, September 5 to 9, 2023

September 5 to 9, 2023 · NWS SJT · 5 events in 4 counties and zones

Isolated severe thunderstorms developed across portions of the Concho Valley and Heartland producing damaging winds. Also, a significant microburst occurred in Taylor County on September 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated severe thunderstorms developed across portions of the Concho Valley and Heartland producing damaging winds. Also, a significant microburst occurred in Taylor County on September 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 5, 4:59 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 5, 4:59 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
559 PM CDT Tue Sep 5 2023

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 214 PM CDT Tue Sep 5 2023

Tonight, the main concern (other than the Heat) is the chance for
isolated to scattered storms developing along our western border,
and moving east into the area during the late afternoon and
evening hours. High resolution models continue to show these
storms developing later today along our western border, north of
Interstate 10, with a persistent cluster near I-20 in our
northwestern counties. While coverage is expected to be quite
limited, a broken line of isolated storms could make it into our
eastern counties by late tonight before dissipating. Should these
storms get going, the main concern will be microbursts, and the
potential for wind gusts approaching 60 mph with the stronger
storms.

Will leave the Heat Advisory in place through this evening. Lows
tonight are expected to be warm again, mainly in the upper 70s.

Tomorrow, high resolution CAMs are suggesting that remnant
boundaries from tonight's convection, along with a synoptic
boundary sagging south into the area could result in some
additional isolated to scattered showers and thunderstorms, again
mainly north of Interstate 10, so have introduced some low end
Slight Chance PoPs tomorrow afternoon as well. Otherwise, winds
will be a little weaker and less organized, and temperatures will
warm into the upper 90s to around 104 degrees. Another Heat
Advisory may be needed.

&&

.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 204 PM CDT Tue Sep 5 2023

...Potential record breaking heat into the weekend before a cold
front Tuesday. Rain chances start to increase this weekend,
with the best chances on Tuesday...

The high pressure aloft will continue to build over our area, with
the center just to our northwest. This high will allow temperatures
to be well above normal, and even approach record highs Thursday
through Sunday. Right now, Friday is expected to be the hottest day,
with temperatures approaching 106 degrees. As we go into the weekend
the high will start to shift further west, allowing our temperatures
to drop a degree or two each day through Monday. The biggest story
of the long term will be the large upper level trough pushing out
the high starting on Monday. The trough is expected to develop a low
off to our northeast, which will bring a cold front into our area
Tuesday. Models vary significantly on expected temperatures
following this cold front. High temperatures vary anywhere from the
mid 70s to mid 90s between models and ensemble runs for Tuesday.
Right now, we are leaning towards the warmer end of things as the
majority of the ensembles are showing warmer temperatures, even if
the deterministic run is showing cooler.

As the high gets pushed off to the west and the trough dips down,
our mid and upper level winds will become northwesterly. These winds
could allow for a few disturbances to move around the periphery of
the high and get pushed into our area, generating some rain chances.
We could see some spotty precipitation Friday and Saturday. However,
coverage is expected to be low and rain amounts small, so PoPs will
remain lower for now. Rain chances then increase, with the best
chances on Monday and Tuesday, as a potential shortwave and the
front combine to create lift for storms. Rain amounts look more
promising in the GFS than the ECMWF, but both are showing at least
some rain in much of our area, with higher amounts in the Big
Country and our eastern counties.

&&

.AVIATION...
(00Z TAFS)
Issued at 558 PM CDT Tue Sep 5 2023

VFR conditions expected for the next 24 hours. Some isolated
thunderstorms are starting to form off of a dryline to our west and
may impact the KABI terminal over the coming hours so have included
a TEMPO group to cover that activity. Otherwise gusty conditions out
of the south to southeast will diminish over the next hour or two.
Winds should stay light at generally less than 10 kts through the
rest of the period but are expected to shift to a more southeasterly
direction by mid afternoon tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     77 101  77 103 /  10  20  20   0
San Angelo  77 103  74 103 /  10  10  10   0
Junction    75 102  73 103 /  10  10  10  10
Brownwood   77 101  74 103 /  10  20  20   0
Sweetwater  77 102  77 104 /  20  10  10   0
Ozona       75 100  74  99 /  10  10  10   0
Brady       76 101  74 102 /  10  10  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for Brown-Callahan-
Coke-Coleman-Concho-Fisher-Haskell-Irion-Jones-McCulloch-Nolan-
Runnels-San Saba-Shackelford-Sterling-Taylor-Throckmorton-Tom
Green.

&&

SHORT TERM...20
LONG TERM....AP
AVIATION...50
Hazardous weather outlook, Sep 5, 1:21 PM CST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
221 PM CDT Tue Sep 5 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-061930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
221 PM CDT Tue Sep 5 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible this afternoon
and evening, mainly north of Interstate 10. The main concerns
with these storms will be localized strong, gusty winds, and
dangerous lightning.

In addition, a Heat Advisory remains in effect through 8 PM this
evening due to temperatures in the 100 to 105 degree range, and
heat index values as high as 108 degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered thunderstorms will be possible Wednesday
afternoon and evening. The main concerns with these storms will be
localized strong, gusty winds, and dangerous lightning.

Hot and dry conditions will continue through the end of the week.
Heat related illness will continue to be the main concern, along
with the potential for dangerous fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 5, 6:30 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service San Angelo TX
730 PM CDT Tue Sep 5 2023

TXZ054-065-060100-
Nolan TX-Coke TX-
730 PM CDT Tue Sep 5 2023

...A strong thunderstorm will impact portions of north central Coke
and southwestern Nolan Counties through 800 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silver, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
E.V. Spence Reservoir Near Paint Creek Recreation Area, Silver and
Sanco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3211 10031 3189 10057 3208 10074 3209 10073
      3209 10066 3223 10066 3229 10059
TIME...MOT...LOC 0030Z 315DEG 15KT 3215 10065

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Daniels
Special weather statement, Sep 5, 6:37 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service San Angelo TX
737 PM CDT Tue Sep 5 2023

TXZ064-065-060115-
Coke TX-Sterling TX-
737 PM CDT Tue Sep 5 2023

...A strong thunderstorm will impact portions of western Coke and
eastern Sterling Counties through 815 PM CDT...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sterling City, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sterling City, Broome and The Intersection Of Highway 158 And Ranch
Road 2059.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3209 10077 3209 10075 3186 10055 3169 10080
      3171 10086 3165 10086 3162 10090 3187 10113
TIME...MOT...LOC 0036Z 315DEG 15KT 3190 10095

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Daniels
Special weather statement, Sep 5, 6:42 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service San Angelo TX
742 PM CDT Tue Sep 5 2023

TXZ049-054-060130-
Fisher TX-Nolan TX-
742 PM CDT Tue Sep 5 2023

...A strong thunderstorm will impact portions of Nolan and
southwestern Fisher Counties through 830 PM CDT...

At 742 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gannon, or 8 miles north of Roscoe, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sweetwater, Roscoe, Maryneal, Wastella, Gannon, The Intersection Of
Highway 70 And Ranch Road 53, Lake Sweetwater, The Intersection Of
Ranch Road 608 And Highway 147, Camp Boothe Oaks, Busby and Capitola.

This includes Interstate 20 between Mile Markers 233 and 255.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3268 10048 3243 10014 3237 10015 3216 10046
      3253 10066 3255 10066
TIME...MOT...LOC 0042Z 315DEG 15KT 3256 10052

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Daniels
Special weather statement, Sep 5, 7:17 PM CST, 53 minutes before
Special Weather Statement
National Weather Service San Angelo TX
817 PM CDT Tue Sep 5 2023

TXZ064-065-072-060145-
Tom Green TX-Coke TX-Sterling TX-
817 PM CDT Tue Sep 5 2023

...A strong thunderstorm will impact portions of Coke, east central
Sterling and north central Tom Green Counties through 845 PM CDT...

At 816 PM CDT, Doppler radar was tracking a strong thunderstorm over
The Intersection Of Highway 158 And Ranch Road 2059, or near E.V.
Spence Reservoir Near Paint Creek Recreation Area, moving southeast
at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Robert Lee, Broome, Sanco, E.V. Spence Reservoir Near Paint Creek
Recreation Area, Water Valley, The Intersection Of Highway 208 And
Ranch Road 2662, The Intersection Of Highway 158 And Ranch Road 2059
and Us-87 Near The Coke-Tom Green County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3181 10091 3207 10056 3180 10025 3159 10074
TIME...MOT...LOC 0116Z 313DEG 17KT 3188 10067

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Daniels
Special weather statement, Sep 5, 7:46 PM CST, 24 minutes before
Special Weather Statement
National Weather Service San Angelo TX
846 PM CDT Tue Sep 5 2023

TXZ065-071-072-060230-
Irion TX-Tom Green TX-Coke TX-
846 PM CDT Tue Sep 5 2023

...A strong thunderstorm will impact portions of southern Coke,
northeastern Tom Green and northeastern Irion Counties through 930 PM
CDT...

At 846 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grape Creek, moving southeast at 20 mph. An outfloow boundary ahead
of the storms will produce wind gusts to 35 to 40 mph as it moves
through the city of San Angelo.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Angelo, Wall, Orient, San Angelo State Park, Twin Buttes
Reservoir, Water Valley, Grape Creek, Goodfellow Air Force Base,
Carlsbad, Veribest, Arden, O.C. Fisher Reservoir, Lake Nasworthy,
Tankersley, The Intersection Of Highway 208 And Ranch Road 2662, Us-
87 Near The Coke-Tom Green County Line, Us-67 Near The Irion-
Tom Green County Line and Harriet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3128 10074 3171 10083 3187 10036 3161 10023
      3159 10023 3158 10022 3136 10011
TIME...MOT...LOC 0146Z 331DEG 19KT 3162 10054

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Daniels
Special weather statement, Sep 5, 8:02 PM CST, 8 minutes before
Special Weather Statement
National Weather Service San Angelo TX
902 PM CDT Tue Sep 5 2023

TXZ113-127-060230-
Jones TX-Taylor TX-
902 PM CDT Tue Sep 5 2023

...A strong thunderstorm will impact portions of southwestern Jones
and northwestern Taylor Counties through 930 PM CDT...

At 902 PM CDT, Doppler radar was tracking a strong thunderstorm over
Merkel, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Merkel, Tye, Trent, View, Caps, Dyess Afb and Stith.

This includes Interstate 20 between Mile Markers 261 and 281.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3255 9977 3229 9985 3240 10015 3250 10015
      3259 10009
TIME...MOT...LOC 0202Z 287DEG 14KT 3248 10004

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Daniels

The radar

The Dyess AFB radar (KDYX), 64 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
September 5, 8:10 PM CST
Where
Taylor County, 3.57 mi W of Tye
Measured
83 kt (96 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.460, -99.930

An Emergency Manager team reported damage to multiple buildings at Taylor Electric Coop facility, 4 miles west of Tye. The roofing was peeled back, garage doors were bent and imploded and power poles knocked down. An NWS Storm Survey team determined a significant microburst occurred with wind gusts estimated at 85 to 95 mph.

Thunderstorm Wind, Irion

When
September 5, 8:45 PM CST
Where
Irion County, 10.52 mi NNE of Sherwood
Measured
60 kt (69 mph) estimated gust
Reported by
COOP Observer
Coordinates
31.420, -100.730

A NWS COOP observer reported small tree limbs blown down. The winds were estimated over 60 mph.

Thunderstorm Wind, Tom Green

When
September 5, 8:55 PM CST
Where
Tom Green County, 3.03 mi ENE of Wall
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
31.380, -100.270

A West Texas Mesonet site 2 miles east of Wall measured a 58 mph wind gust.

Thunderstorm Wind, Coleman

When
September 9, 3:52 PM CST
Where
Coleman County, 6.74 mi NE of Silver Vly
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.040, -99.470

Law enforcement reported power poles blown down.

Thunderstorm Wind, Coleman

When
September 9, 3:52 PM CST
Where
Coleman County, 5.15 mi NNE of Silver Vly
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.040, -99.520

Law enforcement reported power poles blown down on Circle Drive at Lake Coleman.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138940, 1138935, 1138943, 1138941, 1138942.